Virginia, 2006

Hail in Virginia, June 11, 2006

June 11, 2006 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 11, 3:15 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 11, 3:15 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SUN JUN 11 2006

.SHORT TERM /TONIGHT AND MONDAY/...

YET ANOTHER CHALLENGING FCST WITH A SHARP GRADIENT IN SKY/POPS/TEMPS
THIS AFTN AND AGAIN TNGT.  NEARLY A 20F DWPT GRADIENT BTWN PKB AND
HTS ATT AND A 16F TEMP DIFF BTWN CRW AND SWRN VA MESONET SITES.
FLANKING CU SEEN ON LATEST VIS SHOT E OF LEX XTNDD S INTO THE ERN KY
COALFIELDS...MEANWHILE TCU OBSERVED ACR SWRN VA...XPCT RADAR
COVERAGE TO INC IN THE NEXT FEW HRS.

ATMS RAPIDLY DESTABILIZING ACR SRN COAL FIELDS INTO SWRN VA WITH
2.0KJ/KG OF CAPE AND NO CIN SINCE LTL CLOUD COVER HAS BEEN OBSERVED
TDY.  SIMILAR TO SAT...HODOGRAPHS SUPPORT A DAMAGING WIND THREAT
WITH MARGINALLY SEVERE HAIL.  CONVECTIVE TRENDS ILLUSTRATE ANY CHC
OF A SVR TRW ACR XTRM SRN DICKENSON COUNTY...SO WL HOLD OFF ON SVR
WORDING ATT.

MID LVL WAVE CURRENTLY SE OF WDLM5 PROFILER IS THE HEADLINE OF THE
SHORT TERM.  AS THIS S/W DROPS SE CROSSING THE FCST AREA BTWN 6-12Z
ALL OF THE NCEP MDLS SUPPORT A WDSPRD AREA OF QPF.  EVEN THE
ENSEMBLE MEAN PAINTS A TENTH OF AN INCH OF QPF ACR NRN ZNS.  THIS IS
A BIG CHANGE FM THE PVS CYCLE.  HWVR WITH AN OVERWHELMING CONSENSUS
FELT PRUDENT TO AT LEAST GO WITH LO CHC POPS UNI-CKB DESPITE THE
LACK OF ACTIVITY UPSTREAM.

PCPN EXISTS WRN AREAS ARND DAWN MON WITH THE BACK EDGE CLEARING THE
MTNS BY MIDDAY.  ANY FG OR LO CLDS LIFT TO A SCT-BKN CU FIELD OVR
THE LLNDS...WHILE THE MTNS MAY NOT LOOSE THEIR OVC DECK IN WAKE OF
THE DEPARTING RA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

HIGH PRESSURE BUILDS IN MONDAY NIGHT WITH DRY WEATHER BY 00Z.  HIGH
GETS CLOSE ENOUGH FOR WINDS TO GO CALM WHILE SKY CLEARS.  WITH THE
EARLIER RAINFALL...FOG LOOKS LIKE A SLAM DUNK AND WILL ACTUALLY CODE
IN FOR DAY 1 NIGHT (MON NIGHT) AND EVEN DAYS 2 AND 3 NIGHTS (TUE AND
WED NIGHTS).

NEW NAM12 RUN SHOWS SHORT WAVE WITH WEAK SURFACE COLD FRONT
APPROACHING FROM NW WEDNESDAY AFTERNOON.  THIS IS A NEW WRINKLE IN
THE FORECAST AND SUPPORT AND MOISTURE STILL LOOK A LITTLE MARGINAL
ESPECIALLY OFF THE GFS ALTHOUGH THE MASS FIELDS ARE NOT TOO
DIFFERENT.  INTRODUCED SLIGHT CHANCE TO LOW CHANCE POPS IN THE
AFTERNOON AS THIS FEATURE APPROACHES BUT THEN QUICKLY DRY THINGS OUT
AROUND SUNSET.  THANKS PBZ-ILN-LWX FOR COORD ON THIS.

LIKED THE FAIRLY WELL CONVERGED NUMBERS IN BENIGN LATE SPRING
PATTERN...EXCEPT TUESDAY NIGHT WHEN THE LOWER MAV LOOKED A LITTLE
BETTER.

HPC GUIDANCE CLOSELY FOLLOWED WITH DRY FORECAST DAYS 4 AND 5 THEN
SLICHT CHANCE TO CHANCE POPS INTERPRETED AS DIURNAL FOR DAYS 6
THROUGH 7.

&&

.PREV DISCUSSION...
 /ISSUED 130 PM EDT SUN JUN 11 2006/

AVIATION /18Z TO 18Z/...

VFR THRU 3Z UNLESS AN ISOLD RW CROSSES AN AIRPORT.  CONDS
DETERIORATE AFTER THAT WITH THE APPCH OF AN UPR AIR SYSM WHICH
GENERATES WDSPRD -RA AND MVFR CIGS LT EVNG THRU EARLY MRNG...THEN
CIGS FALL TO IFR AREAWIDE IN THE PRE-DAWN HRS BTWN 11-14Z MON.

RA ENDS ARND DAWN IN THE W AND CKB...WHILE EKN/BKW/CRW KEEP WET WX
UNTIL MID MRNG AS UPR AIR FEATURE DEPARTS.  LOW CLDS AND FG LIFT BY
MID MRNG GIVING WAY TO A VFR CU FIELD.

PREV DISCUSSION...
 /ISSUED 938 AM EDT SUN JUN 11 2006/

SHORT TERM /REST OF TODAY/...

MRNG FG IN THE WEST FORK AND TYGART VLY HAS LIFTED AS MID AND HIGH
CLDS OVERSPREAD THE AREA.  OVC CONDS ARE PRESENT WITH SCT RW I-64
AND S.  NO MECHANISM TO FOCUS AN ORGANIZED AREA OF RW TDY...SO LEFT
POPS AS IS.  DRY WX CAN BE XPCTD IN NRN WV AND PORTIONS OF SERN OH.

LIKE YESTERDAY...TSTMS WL DEVELOP LTR TDY ALONG AND S OF THE
BAROCLINIC ZN /CURRENTLY ANALYZED IN NRN NC WWRD THRU KY/ GIVEN AN
UNSTABLE ENVIRONMENT AND A WEAK CAP.  BEST CHC FOR TRW THIS AFTN
REMAINS ACR SWRN VA...THEREFORE CONFINED WORDING TO THAT AREA.

PREV DISCUSSION...
 /ISSUED 425 AM EDT SUN JUN 11 2006/

LONG TERM /MONDAY THROUGH WEDNESDAY/...

GFS LOOKS A BIT OVERDONE WITH WAVE EARLY MONDAY DUE TO CONVECTIVE
FEEDBACK...BUT DO BELIEVE THE WAVE IS REAL. WAVE SHOULD PULL OUT OF
THE AREA IN THE MORNING LEAVING DRY AIR OVER THE AREA. HIGH PRESSURE
GRADUALLY SHIFTS EASTWARD DURING THE WEEK. TUESDAY DEFINITELY LOOKS
DRY. BY WEDNESDAY...GETTING A BIT IFFY IN THE MOUNTAINS...SO WILL
LEAVE SMALL POPS ALREADY IN THE FORECAST. WITH SUNSHINE EXPECTED ON
MONDAY AFTERNOON...THINK MAV MOS TEMPERATURES ARE A BIT LOW. WILL GO
A BIT ABOVE AS SUPPORTED BY THE FWC MOS. WITH VERY DRY AIR CURRENTLY
OVER PA...DEW POINTS IN THE 30S...AND NORTHERLY WINDS MONDAY AND
TUESDAY...THINK MOS IS RECOVERING DEW POINTS TOO QUICKLY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...29
LONG TERM...TRM
Hazardous weather outlook, Jun 11, 2:46 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
346 AM EDT SUN JUN 11 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
346 AM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 11, 4:22 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT SUN JUN 11 2006

VAZ003-112200-
DICKENSON-
522 PM EDT SUN JUN 11 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR SOUTHERN DICKENSON COUNTY.

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF CLINTWOOD...MOVING SOUTHEAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TRAMMEL...
  MCCLURE...NORA AND CLINCHCO.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickenson

When
June 11, 4:49 PM EST
Where
Dickenson County, Clintwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -82.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505101.